Category Archives: Finance

prepare witnesses for trial, the paralegal needs to have interviewed the witness prior to trial.

Previously, the emphasis was on obtaining information from clients. In this chapter, the emphasis was on preparing witnesses for trial. To properly prepare witnesses for trial, the paralegal needs to have interviewed the witness prior to trial. Preparing for a witness and a client interview are very similar. Make sure you have reviewed the file and understand the case well before setting up the witness interview. You will want to have a list of questions prepared before the witness arrives. Prepare a generic list of questions for a witness to an accident. You will want to use this list as a general guide in preparing real cases and then tailor the guide to those individual cases. To tailor the questions to an individual case, look at any depositions….

Practice the parts of a witness interview that are common to all witness interviews

Practice the parts of a witness interview that are common to all witness interviews: ○ Greeting the client: If the witness comes to the law office, make sure to have the conference room set up with some basic beverages, such as coffee and water. In many law offices, the receptionist or file clerk is responsible for setting up the conference room (i.e., making sure that the conference room is clean, that the chairs are set up properly, and that there are beverages). ○ Thank the witness for coming. ○ Let the witness know that you are a paralegal, not an attorney. ○ Get background information on the witness, such as witness’s contact information, so that you will have it when it comes to preparing the trial notebook.

What is the most likely reason for R.S.’s poor performance in the morning rehabilitation sessions?

SEDATIVE-HYPNOTIC DRUGS

Brief History. R.S. is a 34-year-old construction worker who sustained a fracture-dislocation of the vertebral column in an automobile accident. He was admitted to an acute care facility, where a diagnosis of complete paraplegia was made at the T-12 spinal level. Surgery was performed to stabilize the vertebral column. During the next 3 weeks, his medical condition improved. At the end of 1 month, he was transferred to a rehabilitation facility to begin an intensive program of physical therapy and occupational therapy. Rehabilitation included strengthening and range-of-motion (ROM) exercises, as well as training in wheelchair mobility, transfers, and activities of daily living (ADLs). However, upon arriving at the new institution, R.S. complained of diffi culty sleeping. Flurazepam (Dalmane) was prescribed at a dosage of 30 mg….

How can the therapist reduce the risk of orthostatic hypotension during rehabilitation sessions?

ANTIDEPRESSANT DRUGS

Brief History. J.G., a 71-year-old retired pharmacist, was admitted to the hospital with a chief complaint of an inability to move his right arm and leg. He was also unable to speak at the time of admission. The clinical impression was right hemiplegia caused by left-middle cerebral artery thrombosis. The patient also had a history of hypertension and had been taking cardiac beta blockers for several years. J.G.’s medical condition stabilized, and the third day after admission he was seen for the fi rst time by a physical therapist. Speech therapy and occupational therapy were also soon initiated. The patient’s condition improved rapidly, and motor function began to return in the right side. Balance and gross motor skills increased until he could transfer from his wheelchair….

Why might antipsychotic drugs cause these abnormal movements?

ANTIPSYCHOTIC DRUGS

Brief History. R.F., a 63-year-old woman, has been receiving treatment for schizophrenia intermittently for many years. She was last hospitalized for an acute episode 7 months ago and has since been on a maintenance dosage of haloperidol (Haldol), 25 mg/d. She is also being seen as an outpatient for treatment of rheumatoid arthritis in both hands. Her current treatment consists of gentle heat and active range-of-motion exercises, three times each week. She is being considered for possible metacarpophalangeal joint replacement. Problem/Infl uence of Medication. During the course of physical therapy, the therapist noticed the onset and slow, progressive increase in writhing gestures of both upper extremities. Extraneous movements of her mouth and face were also observed, including chewing-like jaw movements and tongue protrusion.

1. Why might….

What factors may have precipitated F.B.’s seizure?

ANTIEPILEPTIC DRUGS B

rief History. F.B. is a 43-year-old man who works in the shipping department of a large company. He was diagnosed in childhood as having generalized tonic-clonic epilepsy, and his seizures have been managed successfully with various drugs over the years. Most recently, he has been taking carbamazepine (Tegretol), 800 mg/d (i.e., one 200-mg tablet, qid). One month ago, he began complaining of dizziness and blurred vision, so the dosage was reduced to 600 mg/d (one 200 mg tablet tid). He usually takes his antiseizure medication after meals. F.B. also takes an antihypertensive (lisinopril, 10 mg/day) and a cholesterol-lowering drug (simvastatin, 20 mg/day). Two weeks ago, he injured his back while lifting a large box at work. He was evaluated in physical therapy as having an….

What is the likely reason for the poor response to anti-Parkinson drugs on certain days?

ANTI-PARKINSON DRUGS

Brief History. M.M. is a 67-year-old woman who was diagnosed with Parkinson disease 6 years ago, at which time she was treated with a dopamine receptor agonist (ropinirole, 2 mg three times per day). After approximately 2 years, the bradykinesia and the rigidity associated with this disease began to be more pronounced, so she was started on a combination of levodopa-carbidopa. The initial levodopa dosage was 400 mg/d. She was successfully maintained on levodopa for the next 3 years, with minor adjustments in the dosage. During that time, M.M. had been living at home with her husband. During the past 12 months, her husband noted that her ability to get around seemed to be declining, so the levodopa dosage was progressively increased to 600 mg/d. The….

How can the therapist safely begin rehabilitation given this patient’s confusion?

Brief History.

B.W., a 75-year-old woman, fell at home and experienced a sudden sharp pain in her left hip. She was unable to walk and was taken to a nearby hospital where x-ray examination showed an impacted fracture of the left hip. The patient was alert and oriented at the time of admission. She had a history of arteriosclerotic cardiovascular disease and diabetes mellitus, which were managed successfully by various medications. The patient was relatively obese, and a considerable amount of osteoarthritis was present in both hips. Two days after admission, a total hip arthroplasty was performed under general anesthesia. Meperidine (Demerol) was given intramuscularly as a preoperative sedative. General anesthesia was induced by IV administration of thiopental (Pentothal) and sustained by inhalation of sevofl urane (Ultane). The….

What should the therapist tell this patient about applying heat over the lidocaine patch?

LOCAL ANESTHETICS

Brief History. A.T. is a 61-year-old woman with a history of chronic obstructive pulmonary disease. Her respiratory condition is managed pharmacologically by inhaling a combination of a longacting bronchodilator (salmeterol) and an antiinfl ammatory steroid (fl uticasone). She is also being seen in her home by a physical therapist to improve respiratory function, reduce fatigue, and increase functional ability. She recently developed a painful, blistering rash over her lateral thorax that was diagnosed as herpes zoster (shingles). A.T. had chickenpox as a child, and this episode of shingles was attributed to a fl are-up of the varicella zoster virus that remained in her body. The rash gradually diminished, but she continued to experience sharp, stabbing pain due to post-herpetic neuralgia. She consulted her physician, who prescribed….

How can the therapist address alternative administration methods with the physician and patient?

Brief History. F.D. is a 28-year-old man who sustained complete paraplegia below the L-2 spinal level during an automobile accident. Through the course of rehabilitation, he was becoming independent in self-care, and he had begun to ambulate in the parallel bars and with crutches while wearing temporary long leg braces. He was highly motivated to continue this progress and was eventually fi tted with permanent leg orthoses. During this period, spasticity had increased in his lower extremities to the point where dressing and self-care were often diffi cult. Also, the ability of the patient to put his leg braces on was often compromised by lower extremity spasticity. The patient was started on oral baclofen (Lioresal) at an initial oral dosage of 15 mg/day. The daily dosage of baclofen….